Alert archive / Iowa / Tornado Warnings in 2023

Tornado Warning 10, NWS Des Moines, IA

April 4, 2023Poweshiek County, Tama County, Iowa

NWS Des Moines, IA issued this tornado warning at Apr 4, 2023, 7:54 PM CDT for Poweshiek County, Tama County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2023, 7:54 PM CDT (00:54 UTC)
Expired
Apr 4, 2023, 8:30 PM CDT
In force
36 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Poweshiek County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 2:48 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 677 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1391 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
677 m²/s²
0-3 km storm-relative helicity
837 m²/s²
Significant tornado parameter
0.0
Supercell composite
30.3

Open this sounding in Storm Lab

The text

As transmitted.

916 
WFUS53 KDMX 050054
TORDMX
IAC157-171-050130-
/O.NEW.KDMX.TO.W.0010.230405T0054Z-230405T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
754 PM CDT Tue Apr 4 2023

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Northern Poweshiek County in central Iowa...
  Southeastern Tama County in central Iowa...

* Until 830 PM CDT.

* At 754 PM CDT, a confirmed tornado was located near Malcom, or 6
  miles northwest of Montezuma, moving northeast at 50 mph.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Emergency management confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Brooklyn around 805 PM CDT.
  Holiday Lake around 810 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Hartwick and Chelsea.

This includes Interstate 80 between mile markers 186 and 196.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4159 9263 4165 9271 4197 9233 4194 9230
      4178 9230
TIME...MOT...LOC 0054Z 224DEG 45KT 4166 9261 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Hagenhoff
1 follow-up statement
452 
WWUS53 KDMX 050114
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
814 PM CDT Tue Apr 4 2023

IAC157-171-050130-
/O.CON.KDMX.TO.W.0010.000000T0000Z-230405T0130Z/
Poweshiek IA-Tama IA-
814 PM CDT Tue Apr 4 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHEASTERN POWESHIEK AND SOUTHEASTERN TAMA COUNTIES...
    
At 814 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hartwick, or 14 miles southeast of Toledo, moving
northeast at 50 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Poweshiek and southeastern Tama Counties, including the
following locations... Hartwick, Holiday Lake and Chelsea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4172 9247 4177 9256 4197 9233 4194 9230
      4178 9230
TIME...MOT...LOC 0114Z 224DEG 45KT 4184 9238 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Hagenhoff

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 4, 6:28 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 4, 6:28 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
628 PM CDT Tue Apr 4 2023

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Tuesday/
Issued at 222 PM CDT Tue Apr 4 2023

Key Messages:

- Significant severe thunderstorm threat this afternoon into
  tonight including possibility of destructive winds, very large
  hail, and tornadoes.
- Red Flag Warning far southwest through this evening.
- Breezy through Wednesday, then generally dry and quiet into
  early next week, excepting low rain chances around Sunday.

By far the most significant forecast concern is the severe
thunderstorm potential for this afternoon into tonight. A warm
front is lifting northward from southern into central Iowa at this
time, scouring out low clouds as it advances, with skies rapidly
clearing and temperatures shooting up 10-15 degrees as the
boundary moves through. Relative humidity will fall rapidly
thereafter, attended by gusty south southwesterly surface winds,
promoting a high fire danger in our far southwest where a Red Flag
Warning remains in effect.

A low pressure center over Kansas and Oklahoma will shoot quickly
northeastward over central Iowa this evening, with the triple
point orienting somewhere over west central Iowa by 00Z, the warm
front extending eastward, and a trailing cool front extending to
the south southwest. Initially an elevated mixed layer will keep
the warm sector south of the warm front capped this afternoon,
however, as temperatures warm and convective inhibitions erode,
explosive updraft development will become more likely in the late
afternoon and evening. There is uncertainty as to whether storms
will be able to form in the warm sector, south of the warm front,
roughly over the southeast half or so of Iowa, or if they do
develop what coverage will be achieved, but within that
environment any storms that do develop will be capable of all
modes of severe weather. There is a higher level of confidence in
storms exploding along the cool front and up toward the triple
point, from southwestern into western and central Iowa. Nearly all
high-resolution model output initiates convection in that area
around 21-22Z, or 23Z at the latest. Initially hodographs favor
discrete supercells with all modes of severe weather possible, but
should evolve into a QLCS scenario this evening and transition
into primarily a straight-line wind threat, but with hail and
tornadoes remaining possible. Finally, a secondary squall
line/QLCS initially forming near the Kansas/Missouri border region
this evening will rotate northeastward and likely impact our
southeastern counties later tonight, perhaps around midnight or
after, carrying similar severe weather hazards.

Once the low pressure center and cool front swing through tonight,
a fairly tight pressure gradient will promote persistent west
northwest breezes and gusts through the day Wednesday, however, at
this time speeds appear sub-advisory. High pressure will then move
in and bring lighter winds and quiet weather through Thursday
night. Thereafter, a generally weak ridging/zonal steering pattern
will promote mostly southerly low-level flow and warm and quiet
weather through the remainder of the forecast period, with the
exception being a weak shortwave impulse moving overhead that may
generate some low shower and thunderstorm chances around Sunday
or Sunday night.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 628 PM CDT Tue Apr 4 2023

Very low clouds, with IFR or lower ceilings, will persist at
MCW/FOD into tonight before gradually improving early Wed morning.
Thunderstorms likely to affect all terminals except FOD in the
next several hours with periods of low ceilings/visibilities and
potentially gusty winds and hail. Have includes VCTS and TEMPO
groups at these terminals but amendments will be likely. Storms
should exit the area by 06Z with MVFR conditions prevailing during
the day on Wed along with gusty westerly winds.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Lee
AVIATION...Lee
Hazardous weather outlook, Apr 4, 2:54 PM CDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Des Moines IA
254 PM CDT Tue Apr 4 2023

IAZ035>039-045>050-057>062-071>075-082>086-093>097-051300-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Adair-Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-
Wapello-Ringgold-Decatur-Wayne-Appanoose-Davis-
254 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are forecast at times from this afternoon into
tonight. All modes of severe weather will be possible including
damaging wind, large hail, and tornadoes.

Wind gusts to near 35 mph are expected at times through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds are expected to continue through much of Wednesday
with gusts near 40 mph at times.

A few thunderstorms may be possible late Sunday. The probability
of severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late this afternoon into tonight.

IAZ004>007-015>017-023>028-033-034-044-051300-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Crawford-
254 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are forecast at times this evening into
early tonight. A few storms could be strong to severe with gusty
winds, hail, and possibly an isolated tornado.

Wind gusts to near 35 mph are expected at times through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds are expected to continue through much of Wednesday
with gusts near 40 mph at times.

A few thunderstorms may be possible late Sunday. The probability
of severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible this evening.

IAZ070-081-092-051300-
Cass-Adams-Taylor-
254 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Red Flag Warning is in effect for the area for critical fire
weather conditions this afternoon and evening. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorms are forecast at times from this afternoon into
tonight. All modes of severe weather will be possible including
damaging wind, large hail, and tornadoes.

Wind gusts to near 35 mph are expected at times through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty winds are expected to continue through much of Wednesday
with gusts near 40 mph at times.

A few thunderstorms may be possible late Sunday. The probability
of severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon into tonight.

Lee

In the hours before

Local storm report, Apr 4, 7:13 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
713 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             3 WNW ORIENT            41.21N 94.47W
04/04/2023  E1.00 INCH       ADAIR              IA   TRAINED SPOTTER

&&

KC
Local storm report, Apr 4, 7:26 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
726 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 ESE NEW VIRGINIA      41.14N 93.64W
04/04/2023  E3.00 INCH       CLARKE             IA   TRAINED SPOTTER

&&

JAZ
Local storm report, Apr 4, 7:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
733 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             ORIENT                  41.20N 94.42W
04/04/2023  E1.75 INCH       ADAIR              IA   EMERGENCY MNGR

&&

KC
Local storm report, Apr 4, 7:34 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             4 W INDIANOLA           41.35N 93.65W
04/04/2023  M2.50 INCH       WARREN             IA   TRAINED SPOTTER

&&

JAZ
Local storm report, Apr 4, 7:36 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
736 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             SULLY                   41.58N 92.84W
04/04/2023  E1.00 INCH       JASPER             IA   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER.

&&

JAZ
Local storm report, Apr 4, 7:46 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
746 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             3 E ORIENT              41.20N 94.36W
04/04/2023  E0.88 INCH       ADAIR              IA   EMERGENCY MNGR

&&

KC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:01 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Ringgold, Taylor, Union44 min
Apr 4, 7:24 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek, Tama66 min
Apr 4, 7:27 PM CDTSevere Thunderstorm WarningDMXAdair, Boone, Dallas, Madison, Polk, Warren48 min
Apr 4, 7:42 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Madison, Ringgold, Taylor, Union63 min
Apr 4, 8:13 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story, Warren47 min
Apr 4, 8:48 PM CDTSevere Thunderstorm WarningDMXJasper, Madison, Marion, Polk, Warren42 min
Apr 4, 8:56 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXGrundy, Jasper, Marshall, Tama49 min

Nearby

Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.